How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Small Animal Veterinary Surgeon.
Category: Vet
Satisfied Customers: 139
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Vet Question Here...
Dr Scott Nimmo is online now

My mini lop rabbit is 10 years old, and in the past year he

Customer Question

My mini lop rabbit is 10 years old, and in the past year he has gradually started to become more and more ill. I appreciate he is old but I don't agree with what our local vet is saying.
My rabbit started with cataracts summer last year just suddenly which we put down to old age, then he has gradually become a bit incontinent and for about 2-3 months now he has suffered with his back hind leg where he leans onto it and turns it in as if he can't walk on it and struggles to get around. This originally was very intermittent and the vet decided it was arthritis and didn't want to treat as metacam can cause harm to the kidneys.
About 3 weeks ago it got really bad where he was heavily "slumping" to the left onto that leg and on the odd occasion would fall over and collapse then struggle to get up. The vet put him on 0.6 ml of metacam once a day, and as I am a scientist I did some reading up on some publications on his symptoms and suggested to the vet as a precaution he be treated for E.cuniculi also, so he was also given 9 days of Panacur. Within 24 hours I saw about a 50% improvement and my rabbit continued to improve, suffered a very slight relapse improved again to the point where he was using his leg and putting weight on it getting to his litter tray.
When we stopped the Panacur after the 9 days my rabbit gradually started to relapse again to the point we were back to where we started so I insisted to the vet he go back on it. The vet made out I was imagining everything but I owe it to my rabbit to do everything I can for him so the vet gave me another syringe of Panacur and said we'll see how he goes, as he doesn't think it's EC. After starting Panacur again in less than 24 hours he had made a 80% improvement where he was running around the hall and completely using his leg. Then after 5 doses has relapsed again. He doesn't seem in pain as has healthy appetite, drinks his water and tries to get about but very restricted with his leg (he seems happy, but frustrated). Something to add as well is that I know my rabbits immune system is probably not 100% as he is old but February last year he lost his partner she was 9, and it's obviously hard to know how this affected him. All these symptoms have started within the last year.
Am I right to insist on the full 28 day course of Panacur (he still gets the metacam, he has never stopped that)? And can rabbits relapse during treatment before they get better? As he is old I didn't want to chance a scan as he would need anaesthetic and vet didn't want to chance it.
Many thanks
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. Dan M. replied 2 years ago.
Hi, Thanks for your question and I hope I can give you some help.Ten years of age is amazing for a rabbit, and it is clear he is very well cared for and much loved. The signs you describe are quite common in rabbits, particularly older ones and can be caused by several things including E.cuniliculi, but arthritis and spinal cord disease could also cause these signs.You are correct in that a 28 day course of fenbendazole is used when treating active E.cuniliculi infection. The nine day course is for preventative treatment.Panacur is not a prescription drug so you can get it over the counter and use it for the 28 days without your vets instruction. If the signs show such significant improvement with the Panacur then it seems likely that there may be infection with the parasite present. A blood test can be done to confirm this, but as fenbendazole is a very safe and well tolerated drug, its use without a confirmatory test is reasonable.Relapse is definitely possible during treatment as the relapse is caused by inflammation associated with parasite activation, emergence and death.Good luck Dr Dan Makin BVMS CertAVP MRCVS
Customer: replied 2 years ago.
Thank you for responding to my question. Would you say he is currently receiving the correct treatment then and I am doing the right thing so far? Is there a good chance if it is EC he could fully recover?
Customer: replied 2 years ago.
Relist: Other.
Vet offine
Expert:  Dr. Dan M. replied 2 years ago.
Hi, I think things are going well and the treatment seems appropriate, if no change is seen with the Metacam then I would question its benefit. So if he is eating, drinking able to move with ease and isn't suffering from urine scalding or faecal matting, I would pursue a 28 day course of Panacur. Regards Dan